Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 64, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 23, 2019, 8:45 AM MST for Yavapai County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2019, 8:45 AM MST (15:45 UTC)
- Expired
- Sep 23, 2019, 12:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 91 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 9:40 AM MST | FLASH FLOOD | 1 Nne Black Canyon City, AZ | 1.8 INCHES OF RAIN MEASURED IN BLACK CANYON CITY THIS MORNING. AGUA FRIA RIVER NEAR OLD BLACK CANYON HIGHWAY WAS AT 3 FT AND RISING. WATER WAS FLOWING ACROSS SQUAW VALLEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 3.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
442
WGUS55 KFGZ 231545
FFWFGZ
AZC025-231915-
/O.NEW.KFGZ.FF.W.0064.190923T1545Z-190923T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
845 AM MST Mon Sep 23 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 1215 PM MST.
* At 844 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
1.5 inches of rain has already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Rock Springs, Black Canyon City and Lake Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3389 11232 3403 11233 3415 11197 3403 11198
3405 11216 3404 11216 3403 11217 3401 11216
3402 11218 3398 11219 3395 11224 3393 11223
3391 11224 3390 11226 3388 11228
$$
KD1 follow-up statement
979
WGUS75 KFGZ 231723
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1023 AM MST Mon Sep 23 2019
AZC025-231915-
/O.CON.KFGZ.FF.W.0064.000000T0000Z-190923T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1023 AM MST Mon Sep 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM MST FOR
YAVAPAI COUNTY...
At 1021 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms had produced very heavy rain over the warned area.
Flash flooding is expected to continue.
Some locations that will experience flooding include...
Rock Springs, Black Canyon City and Lake Pleasant.
This includes the following streams and drainages...Squaw Creek...
Larry Creek...Cottonwood Creek...Black Canyon Creek...Slate Creek...
Black Canyon...French Creek...Boulder Creek...Agua Fria River...
Humbug Creek...Castle Creek and Little Squaw Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3389 11232 3403 11233 3415 11197 3403 11198
3405 11216 3404 11216 3403 11217 3401 11216
3402 11218 3398 11219 3395 11224 3393 11223
3391 11224 3390 11226 3388 11228
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 4:29 AM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Sep 23, 4:29 AM MST, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 429 AM MST Mon Sep 23 2019 .SYNOPSIS...Showers and thunderstorms are expected today through Wednesday. A few stronger thunderstorms will be possible this afternoon and evening. An unsettled pattern is forecast into next weekend. && .DISCUSSION...Showers and thunderstorms have initiated across southern portions of the CWA early this morning. A low pressure system continues to dig into the Southwest and is currently situated in northwestern Nevada. The primary precipitation band over northern Arizona currently stretches from south of Payson and northeast towards Show Low, but will continue to expand in coverage through this morning. Dewpoint temperatures have gradually increased this morning, especially along and south of the Mogollon Rim as a much more moist airmass was drawn northward overnight. Mesoanalysis of the 850 mb pressure level displays this moist air well and will be a primary ingredient for expanding coverage of thunderstorms throughout today. CAPE values of around 500 - 1500 Joules per kilogram are providing sufficient instability for current thunderstorms and will likely be higher into the afternoon with some diurnal heating. The above described moisture and instability, aided by dynamics associated with the closed low and trough, will create conditions favorable for a slight chance of severe thunderstorms this afternoon. The greatest chances within the Flagstaff CWA are for Yavapai and Gila counties. These thunderstorms will be capable of producing quarter size hail and wind gusts of around 60 mph, besides heavy rainfall. The slight chance for severe thunderstorms was added into the forecast for a portion of these two counties this afternoon and early evening. Remember to have a way to receive the latest weather information and warnings today. Rainfall rates of up to 1 inch per hour are likely from some of the stronger thunderstorms, while localized storm total rainfall of around 3 inches is possible. These moist conditions, especially seen across eastern Yavapai and western Gila counties, have warranted a Flash Flood Watch to be issued. Never drive across a flooded roadway or wash. The center of the closed low will be over southern California by this evening and continue to bring rainfall into the overnight hours for many locations in the CWA. PoPs are similar to earlier forecasts due to the contiued likely nature of thunderstorms within this early overnight period. As the center of the closed low continues to move south, a more east to northeasterly mid- level flow will begin to cut off access to the deeper moisture that will be over the region today. This will create decreased chances for precipitation beginning early Tuesday morning and through Wednesday for areas north of the Mogollon Rim. Scattered thunderstorms and showers are still forecast within this period. Current guidance is in strong agreement that more southeasterly mid- level flow will bring another round of deeper moisture late Wednesday evening. This is the result of a slight northward shift in the center of the closed low (previously situated over far southwestern Arizona). As the highest available moisture is forecast to be southwest of the Four Corners region, chances of precipitation on Thursday were decreased for that region. The core of the low pressure system will move out of northern Arizona by early Friday morning. This will bring a more west to southwesterly flow for Friday and Saturday out ahead of another advancing deep trough. Guidance continues to be in strong agreement on the presence of this deep Pacific Northwest trough. At least slight chances of precipitation will continue through Sunday, mainly in western and southern portions of the CWA. && .AVIATION...For the 12Z package...Areas of showers and thunderstorm will spread from south to north through the morning with widespread precipitation developing during the afternoon and evening hours. Pockets of MVFR/IFR with the stronger and more persistent precipitation areas. Surface winds remaining light outside of any thunderstorm gusts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Showers and thunderstorms will develop ahead of an approaching low pressure system today and will continue through tonight. Some of these storms may be strong and could produce heavy rainfall. The most likely areas for wetting rains will be along and south of a line from the Grand Canyon to Show Low. Shower and thunderstorm chances decrease on Tuesday, with a wind shift to the northeast. .Wednesday through Friday...Unsettled weather will continue with the best chance for additional rainfall from Wednesday night through Thursday. Look for increasing southwest winds Friday, into next weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 AM MST this morning until 5 AM MST Tuesday FOR AZZ008-018-037-038. && PUBLIC...NL/ET AVIATION...McCollum FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 23, 8:23 AM MST, 22 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 823 AM MST Mon Sep 23 2019 AZZ037-231545- Yavapai County Valleys and Basins- 823 AM MST Mon Sep 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 845 AM MST... At 821 AM MST, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Congress, or 26 miles east of Alamo Lake, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm as it crosses Route 93. This storm will remain over mainly rural areas of Yavapai County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3413 11319 3432 11324 3450 11297 3420 11281 TIME...MOT...LOC 1521Z 247DEG 24KT 3427 11312 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:19 AM MST | Flash Flood Watch | FGZ | Coconino, Gila, Yavapai | 24 hr |
| Sep 23, 8:23 AM MST | Special Weather Statement | FGZ | Yavapai | 22 min |
| Sep 23, 9:27 AM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Sep 23, 12:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
| Sep 23, 12:15 PM MST | Special Weather Statement | FGZ | 15 min | |
| Sep 23, 12:37 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Sep 23, 2:37 PM MST | Areal Flood Advisory | FGZ | Gila | 33 min |
| Sep 23, 3:08 PM MST | Flash Flood Warning | FGZ | Gila | 5 hr |
| Sep 23, 3:21 PM MST | Special Weather Statement | FGZ | Gila | 39 min |
| Sep 23, 4:31 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 29 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.